UPDATES:EYE CANCER CAUSED BY CYCLOSPORIN AFTER TRANSPLANTS

A recent case study adds to the catalogue of potential adverse effects of steroid use after organ transplantation.


A 60 year old man developed a tumour in his left eye five years after undergoing a heart transplant. The man had been given both prednisone and cyclosporin after the transplant. The prednisone was eventually tapered off over a period of two years but the patient remained on cyclosporin.


He began to experience eye symptoms some four years after the operation.


The authors suggest that cyclosporin had a major role to play in the development of the eye tumour. They note that the steroid can be detected in tears after oral administration and that cyclosporin has a strong affinity for the cornea (N Eng J Med, 1999; 341: 374-5).

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend